11 Subtle (But Potentially Serious) Signs You Need To Change Your Birth Control
Share

Birth control is supposed to make your life easier. Whether you take a pill, use a vaginal ring, or have an IUD, you can often expect regulated periods, clearer skin, and (of course) protection from pregnancy. But if things don't go as planned, you may find yourself experiencing all sorts of side effects. Whether it's nausea that just won't quit, or something a little more serious, your body will definitely let you know when or if you need to change your birth control.

This can be incredibly disappointing and annoying, especially when all you wanted to do was feel better. But sometimes, switching to a new type of pill or using a different method altogether can make life a lot more livable. Other times, however, it's just about riding out the symptoms while your body adjusts.

As Dr. Wendy Chang, MD, a partner and scientific director of the Southern California Reproductive Center (SCRC) says, "[Typical side effects] include mild nausea, bloating, breast tenderness, and breakthrough bleedings. These effects generally resolve within a few months, but you should [talk] with your doctor if [they are] persistent or pronounced."

If you don't like your birth control, for whatever reason, it is obviously more than OK to ask for something new. Switching from a pill to a vaginal ring, for instance, may help with nausea. Or, if you struggle with hormonal issues, a copper IUD may be the way to go. Read on for some subtle signs it's time to make a change. If you need or want to take birth control, there's likely a better, healthier, and safer choice for you.

1. You Can't Remember To Take It

Let's start off with the most obvious: If you can't remember to take your birth control then it's likely not the right method for you. That's because, in order for it to be effective, Chang tells me it has to be used correctly. So if it feels like too much of a hassle, it may be worth looking into a form you can think about less often, like a vaginal ring.  

2. You Suddenly Feel Sad

"There is one side effect that I always discontinue treatment on seeing: blue moods, emptiness, sadness, bouts of crying, and depression," says cosmetic dermatologist Dr. Sonam Yadav, who treats women with Polycystic Ovarian Disease. "PCOD is linked with depression and the pills may just precipitate that." Even if you don't have PCOD, it is possible to experience mood swings or sadness. Switching to a birth control method with no hormones may be just what you need.  

3. You Get A Headache

If you ever get a headache that won't go away, or have one that feels severe, it could be a sign of a serious side effect, Chang tells me. It could also mean you need to change (or stop) using your birth control. Call your doctor ASAP to find out what to do next.

4. You're Having Chest Pains

Chest pains are another side effect you should never ignore. Same goes for shortness of breath. As Chang says, "... all women should [know that] taking the oral contraceptive increases her risk of heart attack, blood clot, and stroke." While the risk is higher if you're over 35 and if you smoke, don't be afraid to ask for a less risky option.  

5. You Experience Physical Changes

Any type of physical change in your body can be a red flag that something is wrong and you need to switch birth control methods, Santa Monica-based gynecologist Dr. Prudence Hall tells me. Weight gain is one of them, as well as hair loss. For many people, these symptoms can lead to depression, so it may be worth seeing what else is out there.

6. You Feel More Tired Than Usual

While it's normal to feel kinda sluggish after a busy day, it's not so normal to feel tired all the time. If you notice this symptom has cropped up after starting birth control, it might mean you need to change your method, Hall tells me.

7. Your Usual PMS Symptoms Are Different Or Worse

If your birth control uses a hormone that doesn't agree with your body, it can result in some rather annoying symptoms. As gynecologist Dr. Mary N. McDonald tells me, you might notice worsening migraines or changes in your PMS symptoms, especially with some types of hormonal progestins. If this seems to be the case, ask your doctor about pills or patches that use other types of hormones.

8. You Don't Feel Well After Getting An IUD

Let's say you just got an IUD (intrauterine device). Some slight bleeding and cramping is totally normal at first, according to info on PlannedParenthood.org. But do call your doctor if the bleeding or cramping gets bad or doesn't seem to get better. It may be a sign that something is wrong. (PS- Even if you get freaked out, don't ever try to take an IUD out by yourself!)

9. You're Struggling With Breakthrough Bleeding  

While not exactly serious, don't hesitate to speak up if you're having a problem with breakthrough bleeding. "This is generally due to the lower estrogen content of newer birth control pills," says Natasha Bhuyan, MD, a provider with One Medical. "In these instances, women can switch to a moderate dose birth-control pill or switch their form of birth control altogether."

10. Your Libido Seems To Be Affected

If it feels like the sexy part of your brain has been turned off, don't accept it as your new birth control fate. According to health writer Zahra Barnes on Women's Health, often all you need to do is switch to a method with more progestin, which can mimic testosterone. Once you do, it may help get things back on track.  

11. You Experience Vision Changes

Has your vision ever gotten weird right before a migraine? This is called an aura, and it's something to watch out for when taking birth control. "Aura is when women have migraines that also include sensory or motor changes, like flashing lights flashing lights, zigzags or tunnel vision," says Bhuyan. "Women who have migraines with aura should avoid taking birth control pills that contain estrogen, because they have a slight increased chance of having a stroke."

Whatever happens, though, don't change or stop using your birth control without first talking to your doctor. And, while you're at it, try not to get frustrated as you figure everything out. As Bhuyan says, "I often tell women it's OK to try all the different forms and see what works best for them. Everyone's experience will be different and that is OK."

Images: Pexels (12)